question-icon

What causes recurrent itchy skin rash?

default
Posted on Sat, 28 Jun 2014
Question: I used a topical otc hydrocortizone ointment to treat a itchy skin rash a while ago. It worked, so I stopped using it. Now after many months the itch and rash is back, but worse than before. I assume this is a rebound due to not weaning off the cortizone. If so how do I stop this rebound and then how do you wean off a topical cortizone?
doctor
Answered by Dr. Kakkar S. (20 minutes later)
Brief Answer:
Topical steroid

Detailed Answer:
Hello and welcome to healthcaremagic

I am Dr. Kakkar. I have gone through your query and I have understood it.

I don't think it is a rebound phenomena. A rebound happens as soon as you stop the Topical Steroid. In your case it has happened months later. So, I would say that the itch and rash that has returned again, is a recurrence rather than a rebound.

I would like to gather some more information from you regarding the rash, in order to be able to help you better

-Is the rash Localized? Which part of the body?
-Can you upload a clear digital photograph of the rash for me, to be able to guide you better?

Anyways, regarding weaning off a steroid, you can taper down the frequency of its usage from twice daily to once daily for a week or 10 days, thereafter use it every alternate day for 10 days, then use it twice in a week and finally discontinue it.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9244 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes recurrent itchy skin rash?

Brief Answer: Topical steroid Detailed Answer: Hello and welcome to healthcaremagic I am Dr. Kakkar. I have gone through your query and I have understood it. I don't think it is a rebound phenomena. A rebound happens as soon as you stop the Topical Steroid. In your case it has happened months later. So, I would say that the itch and rash that has returned again, is a recurrence rather than a rebound. I would like to gather some more information from you regarding the rash, in order to be able to help you better -Is the rash Localized? Which part of the body? -Can you upload a clear digital photograph of the rash for me, to be able to guide you better? Anyways, regarding weaning off a steroid, you can taper down the frequency of its usage from twice daily to once daily for a week or 10 days, thereafter use it every alternate day for 10 days, then use it twice in a week and finally discontinue it. Regards